FRIDAY, May 10 (HealthDay News) -- Higher levels of the hormone estrogen are associated with an increased risk of sudden cardiac death in men and women, a new study suggests.
Sudden cardiac death can occur when the heart suddenly and unexpectedly stops beating (sudden cardiac arrest). Each year in the United States, more than 350,000 people die of sudden cardiac death.
Researchers examined data from people in Portland, Ore., who suffered sudden cardiac death or had coronary artery disease. Tests of plasma taken at the time of death or during a doctor's visit indicated that both groups had a similar proportion of common heart risk factors such as diabetes, obesity, high blood pressure and high cholesterol.
But levels of testosterone were much lower among men and slightly higher among women in the sudden cardiac death group compared to those with coronary artery disease, according to the study, which is scheduled for presentation Friday at the annual meeting of the Heart Rhythm Society in Denver.
The researchers also found that estrogen levels were much higher and the testosterone-to-estrogen ratio was lower in both men and women who suffered sudden cardiac death. This did not, however, prove a cause-and-effect link between higher estrogen levels and sudden cardiac death.
The findings could help identify patients at risk for sudden cardiac arrest and death, Dr. Sumeet Chugh, associate director for genomic cardiology and director of the Heart Rhythm Center at the Cedars Sinai Heart Institute in Los Angeles, said in a Heart Rhythm Society news release.
Studies presented at meetings are considered preliminary until published in a peer-reviewed medical journal.
The U.S. National Heart, Lung, and Blood Institute has more about sudden cardiac arrest.
SOURCE: Heart Rhythm Society, news release, May 10, 2013
|Previous: Breo Ellipta Approved for COPD||Next: Yet Another Reason to Avoid Fatty Foods: Fatigue|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community